Tennessee, 2003Hail and Damaging Winds in Tennessee, May 1, 2003
May 1, 2003 · NWS OHX · 24 events in 18 counties and zones
22 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 1, 9:20 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, May 1, 9:20 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 AM CDT THU MAY 01 2003
COLD FRONT TO THE NORTHWEST STRETCHING FROM THE EASTERN GREAT LAKES TO
NORTHWEST TEXAS. MCS OVER MO/AR WITH OUTFLOW BNDRY OVER MO BOOTHEEL
AND NORTHERN AR BULGING SEWD.
LOCAL ETA MODEL INDICATING SIGNIFICANT DESTABILIZATION OVER WEST TENNESSEE
NEAR MKL AROUND 20Z WITH A 3000+ B+ AXIS MOVING EASTWARD INTO WESTERN
MIDDLE TENNESSEE BEFORE 00Z. COMPUTED LI INDICATED AROUND -9.
HAVE UPDATED NORTHWEST PORTION TO INCLUDE SVR MENTION...IAW WITH LATEST
GUIDANCE FROM SELS.
.BNA...NONE.
JLM
Hazardous weather outlook, May 1, 4:30 AM CST, 8 hours 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-021030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE STORMS ARE EXPECTED TO
WEAKEN LATE TONIGHT...AS THE ATMOSPHERE WILL BECOME MORE STABLE.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN MIDDLE TENNESSEE
ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL...AS A COLD FRONT MOVES INTO MIDDLE
TENNESSEE.
ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE EARLY NEXT WEEK...AS
ANOTHER SPRINGTIME DISTURBANCE STRENGTHENS EAST OF THE ROCKIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS
FOR POSSIBLE ACTIVATION THIS AFTERNOON...AND AGAIN ON FRIDAY.
04
Thunderstorm Wind, Stewart
- When
- May 1, 12:34 PM CST to 12:40 PM CST
- Where
- Stewart County, West Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.283, -86.617
Sheriff's office reported trees down in the western part of the county along Highway 232 and also just east of Dover. A roof was torn off a home in Dover on Frank Earhart Rd.
Thunderstorm Wind, Benton
- When
- May 1, 12:35 PM CST
- Where
- Benton County, Camden
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.917, -86.900
Sheriff's office reported roof damage to a restaurant.
Thunderstorm Wind, Humphreys
- When
- May 1, 1:00 PM CST
- Where
- Humphreys County, Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.150, -86.517
Sheriff's office reported trees down.
Thunderstorm Wind, Houston
- When
- May 1, 1:00 PM CST
- Where
- Houston County, 3 mi S of Erin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.133, -86.833
911 center reported trees down across State Highway 231.
Thunderstorm Wind, Hickman
- When
- May 1, 1:30 PM CST
- Where
- Hickman County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.283, -86.300
Public reported power lines down in Centerville and also near Bon Aqua.
Thunderstorm Wind, Dickson
- When
- May 1, 1:38 PM CST
- Where
- Dickson County, Dickson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.533, -86.100
911 center reported several trees down.
Hail, Dickson
- When
- May 1, 1:41 PM CST
- Where
- Dickson County, Dickson
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.850, -86.417
Spotter reported nickel-size hail on State Highway 46 in downtown Dickson.
Thunderstorm Wind, Lewis
- When
- May 1, 2:10 PM CST
- Where
- Lewis County, North Portion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.750, -86.550
911 center rpeorted trees down in the northern part of the county.
Thunderstorm Wind, Hickman
- When
- May 1, 2:15 PM CST
- Where
- Hickman County, Centerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.400, -86.167
Public reported trees blown down.
Hail, Hickman
- When
- May 1, 2:15 PM CST
- Where
- Hickman County, Centerville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.533, -86.450
Public reported penny size hail.
Thunderstorm Wind, Davidson
- When
- May 1, 2:20 PM CST
- Where
- Davidson County, 5 mi W of Nashville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.483, -86.083
Numerous power lines and trees down in western portion of county.
Thunderstorm Wind, Williamson
- When
- May 1, 2:24 PM CST
- Where
- Williamson County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.050, -88.100
Power lines down on Century Oak Drive off Franklin Road.
Thunderstorm Wind, Robertson
- When
- May 1, 2:36 PM CST
- Where
- Robertson County, Orlinda
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.583, -87.133
Chicken coop blown into power lines.
Thunderstorm Wind, Sumner
- When
- May 1, 2:37 PM CST
- Where
- Sumner County, Hendersonville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.500, -87.950
Trees down west of Hendersonville on Callendar Lane. Trees down southwest of Gallatin on Saint Blades Road. Trees down northwest of Portland on Scatterville Road.
Thunderstorm Wind, Davidson
- When
- May 1, 2:45 PM CST
- Where
- Davidson County, Nashville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.267, -87.700
Numerous 3 to 8 inch diameter trees down.
Thunderstorm Wind, Wilson
- When
- May 1, 2:52 PM CST
- Where
- Wilson County, 3 mi S of Mt Juliet
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.083, -87.800
Spotter reported large tree limbs down in front yard.
Thunderstorm Wind, Wilson
- When
- May 1, 2:56 PM CST
- Where
- Wilson County, 5 mi N of Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.783, -87.467
Public reported a tree blown down on a mobile home.
Thunderstorm Wind, Rutherford
- When
- May 1, 3:00 PM CST
- Where
- Rutherford County, Murfreesboro
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.083, -87.383
Spotter reported several eight-inch diameter trees blown down. Tractor trailer jack knifed due to these strong winds.
Thunderstorm Wind, Macon
- When
- May 1, 3:00 PM CST to 3:15 PM CST
- Where
- Macon County, West Portion
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.083, -87.383
Sheriff's office reported numerous trees and power lines down. Western part of county hit by storms at 400 PM CDT...reaching Red Boiling Springs by 415 PM CDT. Red Boiling Springs was hit the hardest.
Thunderstorm Wind, Rutherford
- When
- May 1, 3:15 PM CST
- Where
- Rutherford County, 10 mi SW of Murfreesboro
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.583, -87.533
Concord community of Rockvale had five-inch diameter trees down.
Thunderstorm Wind, Bedford
- When
- May 1, 3:20 PM CST
- Where
- Bedford County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.783, -87.467
Sheriff's office reported trees down around the county.
Thunderstorm Wind, Trousdale
- When
- May 1, 3:25 PM CST to 3:30 PM CST
- Where
- Trousdale County, Hartsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.783, -87.467
911 center reported a few trees down around the county.
Thunderstorm Wind, Coffee
- When
- May 1, 3:45 PM CST
- Where
- Coffee County, Manchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.133, -86.917
Trained spotter reported trees down in Manchester and Tullahoma.
Thunderstorm Wind, Maury
- When
- May 1, 4:15 PM CST to 4:20 PM CST
- Where
- Maury County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 36.600, -86.717
Newspaper story about strong thunderstorm winds moving a trolley car in Columbia 50 yards. The trolley was parked near the Maury County Archives Building. Trees were blown down near Santa Fe, Mt. Pleasant, and also on Dark Mills Road, Mahon Moore Road and Chestnut Ridge Road. There was also roof damage to a gymnasium at Spring Hill H.S.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 1 to 15, 2003$36 million · 5 events
- Tornado in Oklahoma, May 1, 2003$260,000 · F2 · 1 event
- Hail and Damaging Winds in Texas, May 1, 2003$1.1 million · 4.5 in hail · 53 events
- Tornadoes and Flash Flood in Oklahoma, May 1, 2003$473,000 · F1 · 34 events
- Flood in Alaska, May 1 to 4, 2003$2.0 million · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Flash Flood in Pennsylvania, May 1, 2003$500,000 · 1 event
- Hail and Damaging Winds in Tennessee, May 1, 2003$103,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 1, 2003$89,000 · 1.75 in hail · 22 events
- Tornado and Damaging Winds in New York, May 1, 2003$112,000 · F0 · 12 events
- Hail and Damaging Winds in Alabama, May 1 to 2, 20032.75 in hail · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354812, 5354811, 5354809, 5354810, 5354808, 5354807, 5355672, 5355671, 5355669, 5355670, 5355668, 5355665, 5355667, 5355666, 5355664, 5355663, 5355662, 5355356, 5355661, 5355355, 5355354, 5355353, 5355291, 5354813.